Indian Journal of Cancer
Home  ICS  Feedback Subscribe Top cited articles Login 
Users Online :674
Small font sizeDefault font sizeIncrease font size
Navigate here
  Search
 
  
Resource links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (164 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
  Acknowledgement
   References

 Article Access Statistics
    Viewed3052    
    Printed108    
    Emailed0    
    PDF Downloaded310    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2011  |  Volume : 48  |  Issue : 3  |  Page : 385
 

Tamoxifen-induced hepatotoxicity


Department of Medical Oncology, National Institute of Oncology, Rabat, Morocco

Date of Web Publication14-Sep-2011

Correspondence Address:
R Belbaraka
Department of Medical Oncology, National Institute of Oncology, Rabat
Morocco
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-509X.84935

Rights and Permissions



How to cite this article:
Ahbeddou N, Belbaraka R, Fetohi M, Errihani H. Tamoxifen-induced hepatotoxicity. Indian J Cancer 2011;48:385

How to cite this URL:
Ahbeddou N, Belbaraka R, Fetohi M, Errihani H. Tamoxifen-induced hepatotoxicity. Indian J Cancer [serial online] 2011 [cited 2019 Aug 23];48:385. Available from: http://www.indianjcancer.com/text.asp?2011/48/3/385/84935


Sir,

Since 1970s, the tamoxifen is widely prescribed as therapy for estrogen receptor-positive breast cancer. This anti-estrogenic drug has a proven efficacy in prolonging disease-free and overall survival with a good tolerability profile. [1] Safety data of tamoxifen have been well documented and hepatic disorders are not common. We report a very rare case of hepatic severe adverse event related to tamoxifen.

A 46-year-old woman, with no previous medical history of hepatic disease, presented a left breast mass. A biopsy revealed a lobular breast carcinoma. She underwent modified mastectomy with axillary lymphadenectomy. Full staging investigations were performed and were negative. Four courses of adjuvant chemotherapy (doxorubicine and cyclophosphamide) and adjuvant radiation were performed. Then hormonal therapy with tamoxifen was started. The patient was not taking other medicines. Four weeks after initiation of treatment, the patient presented jaundice. Physical examination did not revealed hepatomegaly. Neither hepatic metastasis nor main bile duct obstruction was detected by abdominal ultrasound and CT scan. Laboratory tests showed elevated levels of bilirubin, aminotransferase, and alkaline phosphatase consistent with an acute hepatic injury. Serological and immunologic tests were negative. One month after suspension of tamoxifen, bilirubin level was normalized. Keeping the discontinuation, the patient's alkaline phosphatase and serum aminotransferase levels steadily decreased and return to baseline levels in approximately 6 weeks. Rechallenge was not attempted. The patient had oophorectomy and she remained with no evidence of cancer's relapse at 10 months without further hepatic disorders.

Tamoxifen is considered as a safe drug. Its most common side events are hot flashes, mood disturbances, vaginal dryness, proliferative effect on the endometrium, and venous thrombosis. [1] Hepatic adverse events are rare; however, the imputability of our patient's hepatic alterations to tamoxifen has been established by the use of criteria of drug-induced liver disorders. [2],[3] Tamoxifen hepatotoxicity is uncommon and has been assessed by case histories and reports from clinical trials. In previous reports, the potentially tamoxifen-induced liver diseases are essentially steatosis and cholestatic syndrome. [1],[4] Severe hepatotoxicity is a rare complication, but can occur at any time of tamoxifen therapy. Many factors could influence patient susceptibility to hepatotoxicity such as concomitant chronic liver diseases, age, nutritional status, and diet. [5]


  Acknowledgement Top


The authors thanks the patient for his contribution.

 
  References Top

1.Lasso De La Vega MC, Zapater P, Such J, Sola-Vera J, Paya A, Horga JF, et al. Toxic hepatitis associated with tamoxifen use. A case report and literature review. Gastroenterol Hepatol 2002;25:247-50.  Back to cited text no. 1
    
2.Andrade RJ, Robles M, Fernández-Castañer A, López-Ortega S, López-Vega MC, Lucena MI. Assessment of drug-induced hepatotoxicity in clinical practice: A challenge for gastroenterologists. World J Gastroenterol 2007;13:329-40.  Back to cited text no. 2
    
3.Bénichou C. Criteria of drug-induced liver disorders. Report of an international consensus meeting. J Hepatol 1990;11:272-6.  Back to cited text no. 3
    
4.Mazokopakis EE, Papadakis JA, Kofteridis DP. Unusual causes of intrahepatic cholestatic liver disease. World J Gastroenterol 2007;13:1879-82.  Back to cited text no. 4
    
5.Tarantino G, Di Minno MN, Capone D. Drug-induced liver injury: Is it somehow foreseeable. World J Gastroenterol 2009;15:2817-33.  Back to cited text no. 5
    



This article has been cited by
1 Post-transplantation encapsulating peritoneal sclerosis in a pediatric patient
Da Silva, N. and Rocha, S. and Rocha, L. and Faria, S. and Costa, T. and Mota, C.
Pediatric Nephrology. 2012; 27(9): 1583-1588
[Pubmed]



 

Top
Print this article  Email this article
 

    

  Site Map | What's new | Copyright and Disclaimer
  Online since 1st April '07
  2007 - Indian Journal of Cancer | Published by Wolters Kluwer - Medknow